Format

Send to

Choose Destination
Inflamm Bowel Dis. 2007 Sep;13(9):1106-14.

Liver injury in inflammatory bowel disease: long-term follow-up study of 786 patients.

Author information

1
Gastroenterology Unit, Hospital Universitario de la Princesa, Universidad Autónoma, Madrid, Spain. gisbert@meditex.es

Abstract

BACKGROUND:

The aim of the study was to evaluate the incidence of abnormality of liver tests (LTs) or hepatotoxicity in a large group of inflammatory bowel disease (IBD) patients and, specifically, to assess the incidence of azathioprine (AZA)/mercaptopurine (MP)-induced liver injury in a long-term follow-up study.

METHODS:

All consecutive IBD patients followed for at least 5 years were included in this retrospective study. LTs including alanine transaminase, aspartate transaminase, alkaline phosphatase, gamma-glutamyl transferase, and bilirubin were periodically monitored. "Abnormality-of-LTs" was defined as LTs between N (upper limit of the normal range) and 2 N, and "liver injury/hepatotoxicity" as LTs>2 N.

RESULTS:

A total of 786 patients were included, and 138 received AZA/MP; 120 patients (15%) and 39 (5%) presented abnormality of LTs or hepatotoxicity, respectively, during follow-up. The most frequent explanations were AZA/MP treatment and fatty liver disease. Among AZA/MP-treated patients (690 patient-years follow-up) the incidence of abnormal LTs and hepatotoxicity was, respectively, 7.1% and 2.6% per patient-year. Most patients spontaneously normalized LTs despite maintaining AZA/MP. These drugs were withdrawn due to hepatotoxicity (LTs>5 N and lack of decrease despite 50% dose reduction) in 3.6% of the patients and all of them normalized LTs.

CONCLUSIONS:

In IBD patients, AZA or MP treatment induces abnormality of LTs in a relatively high proportion of the cases, but the development of true hepatotoxicity/liver injury is exceptional. Moreover, most of the cases of thiopurine-induced hepatotoxicity in IBD patients are mild, and the abnormalities in LTs spontaneously return to normal values despite AZA/MP being maintained, therapy withdrawal being necessary in only approximately 4% of the patients.

PMID:
17455203
DOI:
10.1002/ibd.20160
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center